Thunderstorm Wind, Floyd
- When
- June 7, 11:00 AM CST
- Where
- Floyd County, 0.86 mi SW of Nora Spgs
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 43.141, -93.012
Trees were blown down.
A cluster of severe thunderstorms developed ahead of a cold front, which moved into northeast Iowa during the afternoon of June 7. Most of the storm damage was along and north of a line from Charles City (Floyd County) to Cresco (Howard County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cluster of severe thunderstorms developed ahead of a cold front, which moved into northeast Iowa during the afternoon of June 7. Most of the storm damage was along and north of a line from Charles City (Floyd County) to Cresco (Howard County). Law enforcement officials, storm spotters and amateur radio operators reported thunderstorms winds of 60 to 70 mph, which knocked down trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 7, 1:55 AM CST, 9 hours 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT THU JUN 7 2007
.SHORT TERM...TODAY THROUGH SATURDAY
FORECAST FOCUS REMAINS THE STORM POTENTIAL...STRONG TO SEVERE...FOR
TODAY AND THIS EVENING. IN ADDITION...STRONG AND GUSTY GRADIENT
WINDS EXPECTED FOR TODAY...WIND ADVISORY NEEDED?
FIRST...LET/S TACKLE THE GRADIENT WINDS. THE PRESSURE GRADIENT WILL
REMAIN TIGHT ACROSS THE AREA TODAY...WITH RUC WIND FIELDS INDICATING
SUSTAINED WINDS AROUND 25 KTS BY 18Z FOR THE FORECAST AREA. WHILE
THERE IS AN APPRECIABLE INVERSION ABOVE 800 MB...WINDS AT 925 MB
ARE PROGGED TO BE AROUND 45-50 KTS. MOMENTUM TRANSFER TO THE SFC VIA
BUFKIT WOULD BRING AT LEAST 40 KTS TO THE SFC BY THE AFTERNOON. THIS
SHOULD RESULT IN WINDS INCREASING INTO THE 25 TO 35 MPH RANGE BY THE
AFTERNOON...WITH WIND GUSTS UP TO 45 MPH. SO...FEEL A WIND ADVISORY
IS WARRANTED FOR ALL THE FORECAST AREA...FROM LATE THIS MORNING INTO
THE EVENING.
A 500 MB TROUGH OVER THE PLAIN STATES EARLY THIS MORNING WILL LIFT
NORTHEAST TODAY...GRADUALLY PHASING INTO A TROUGH LOCATED OVER
CENTRAL CANADA. AT THE SFC...A WARM FRONT SHOULD ADVANCE NORTHWARD
ACROSS THE UPPER MISSISSIPPI EARLY THIS MORNING...WHILE THE STORM
SYSTEM/S LOW WILL MOVE NORTHEAST INTO THE ARROWHEAD OF MN...AND THE
COLD FRONT EXTENDING SOUTH OF IT EXTENDS INTO WESTERN IA. WIND SHEAR
CONTINUES TO LOOK QUITE AMPLE FOR THIS AFTERNOON/EARLY
EVENING...WITH 60+ KTS IN THE 0-6 KM LAYER...NEAR 50 KTS IN 0-3
KM...AND 20-25 KTS IN THE 0-1 KM LAYER. THIS SUPPORTS SUPERCELLS
ALONG WITH A TORNADO POTENTIAL. LOOKING MORE SPECIFICALLY AT THE
WINDS THEMSELVES...THERE IS SOME VEERING IN THE LOW LAYERS THIS
AFTERNOON...BECOMING MORE UNI-DIRECTIONAL BY THE EVENING. DESPITE AN
INCREASE IN THE SFC DEWPOINTS TODAY...INTO THE MID 60S...THE NEAR
SFC LAYER LOOKS RELATIVELY DRY PER THE FORECAST SOUNDINGS...WITH
THESE SOUNDINGS POINTING TO A DAMAGING WIND THREAT. WHILE TORNADOES
WILL BE A VERY DISTINCT POSSIBILITY...BELIEVE THAT DAMAGING WINDS
MAY BE THE MAIN SEVERE THREAT. AS FOR INSTABILITY...THE NAM DEVELOPS
2000-3000 J/KG OF MLCAPE DURING THE AFTERNOON...WELL AHEAD OF THE
SFC FRONT...MORE ASSOCIATED WITH TONGUE OF HIGHER DEWPOINTS. THE GFS
IS MUCH LESS THOUGH...ABOUT 1000 J/KG LESS...AND THINK THESE MIGHT
BE CLOSER TO THE MARK. SEVERE WEATHER PARAMETERS ARE CERTAINLY RIPE
FOR WIDESPREAD SEVERE WEATHER...SOME OF WHICH COULD BE SIGNIFICANT.
WHERE SHOULD IT DEVELOP? INITIATION? DRAWBACKS?
AS FOR THE DEVELOPMENT...THE MODELS CONTINUE TO BLOSSOM STORMS AHEAD
OF THE MAIN COLD FRONT...IN THE AXIS OF HIGHEST CAPE AND SFC
DEWPOINTS. MORE ON A PRE-FRONTAL TROUGH/DRY LINE. THIS AXIS SHIFTS
EAST ACROSS THE AREA BETWEEN 18-00Z...AND AS MENTIONED...LOOKS TO BE
ACROSS CENTRAL/SOUTHERN WI BY 00Z. THE FORECAST SOUNDINGS POINT TO A
STRONG LOW-MID LEVEL CAP BETWEEN 800:700 MB...WHICH DOESN/T BREAK
DOWN ACROSS THE FORECAST AREA UNTIL BETWEEN 2-3 PM. THIS WOULD PLACE
THAT MOISTURE AXIS/PRE-FRONTAL BOUNDARY ACROSS THE FORECAST
AREA...WITH CONVECTION THEREFORE INITIATING ACROSS THE LOCAL AREA.
TIMING...AGAIN...WILL HAVE TO WAIT ON THE BREAKDOWN OF THE
CAP...WHICH LOOKS TO BE AFTER 2 PM. WOULD EXPECT RATHER RAPID
DEVELOPMENT...WITH THE SHEAR CAUSING MANY OF THE STORMS TO SPIN. THE
SYSTEM SHOULD EVOLVE INTO MORE OF A LINE THEN AS IT MOVES INTO
EASTERN WI THIS EVENING.
HOW ABOUT THE DRAWBACKS? ASIDE FROM THE MODEL DIFFERENCES...THERE
ARE OTHER CONCERNS WITH THE INSTABILITY. FIRST...THE WARM FRONT WAS
ORIGINALLY EXPECTED TO HAVE MOVED NORTH BY NOW...BUT THE CONVECTION
FROM YESTERDAY PREVENTED SIGNIFICANT NORTHWARD MOVEMENT. WITH ALL
THIS WELL NORTH NOW...THE FRONT SHOULD BE ABLE TO BUST NORTH THIS
MORNING. THIS SLOWER MOVEMENT HAS HELD OFF THE NORTHWARD ADVANCE OF
HIGHER DEWPOINTS...AND HAS HELPED KEEP CLOUDS LINGERING. SPEAKING OF
CLOUDS...LATEST SATELLITE IMAGERY HAS A BROAD EXPANSE OF HIGH CLOUDS
ACROSS THE REGION. THE AREA WILL NEED THE SUN TO HELP DESTABILIZE
DURING THE DAY...AND REALIZE THE CAPES THE MODELS ARE CURRENTLY
PRODUCING. THE CURRENT HIGH CLOUDS NEED TO CONTINUE TO PUSH OFF THE
EAST EARLY THIS MORNING...AND THE CLOUDS TO THE WEST ASSOCIATED WITH
STORMS OVER MN/NORTHWEST IA NEED TO DIMINISH AND/OR MOVE NORTHEAST.
TRENDS ARE FOR THIS TO OCCUR...WITH CLEARER SKIES LEADING TO A
RIBBON OF INSTABILITY MAY BE OVER CENTRAL/SOUTHERN WI BY LATE
AFTERNOON. ALSO...IF WE AREN/T ABLE TO REALIZE THE HIGH CAPE UNTIL
EAST OF THE AREA...THE STRONG SHEAR COULD PREVENT STRONG/DEEP
UPDRAFTS FROM DEVELOPING UNTIL THE STORMS ARE EAST OF THE FORECAST
AREA. WHILE THIS WOULD NOT NECESSARILY PREVENT SEVERE WEATHER...IT
WOULD PLACE THE GREATEST THREAT TO THE EAST.
BOTTOM LINE...STORMS ARE EXPECTED TO DEVELOP ACROSS THE FORECAST
AREA BY MID AFTERNOON...AND ONCE THE CAP GOES...EXPLOSIVE CONVECTION
LOOKS PROBABLE. SUPERCELLS LOOK LIKELY...ESPECIALLY INITIALLY...WITH
THE STORMS THEN LIKELY EVOLVING INTO A LINE AS THEY MOVE EAST BY
EARLY EVENING. LOCALLY...THE SEVERE THREAT LOOKS HIGH STARTING
AFTER 2 PM...CONTINUING UNTIL ABOUT 8 PM.
THE COLD FRONT WILL SLIDE ACROSS THE REGION OVERNIGHT...WHILE THE
HEART OF THE SYSTEM TRANSITIONS TO THE NORTHEAST. WRAP AROUND FLOW
AROUND THE SFC LOW SHOULD SPARK SOME SHOWERS AND ISOLATED
THUNDERSTORMS...BUT ITS CURRENT MOVEMENT SHOULD KEEP THIS ACTIVITY
ACROSS MN INTO NORTHWEST WI...AND MOSTLY NORTHWEST AND NORTH OF THE
FORECAST AREA. THEN ON FRIDAY...A SFC HIGH WILL MOVE EAST FROM THE
CENTRAL PLAINS...AND BRING A QUIETER...AND DRY DAY TO THE REGION.
THAT SAID THOUGH...LINGERING MOISTURE AND 850:700 MB LAPSE RATES
AROUND 7 C/KM COULD SUPPORT SHOWER DEVELOPMENT OVER NORTHERN WI. SAT
LOOKS LIKE A NICE DAY...WITH A GOOD AMOUNT OF SUN AND SEASONABLE
TEMPERATURES.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
THE TRENDS IN THE MEDIUM RANGE MODELS CONTINUE TO TRANSITION THE
ZONAL FLOW THAT DEVELOPS OVER THE REGION THIS WEEKEND...TO MORE
RIDGING OVER THE GREAT LAKES AS A TROUGH PRESSES INTO THE WEST
COAST. SOME DIFFERENCES IN WHEN/WHERE THE MAIN TROUGH AXIS WILL MOVE
INTO THE ROCKIES...WITH THE ECMWF FASTER AT THIS MOMENT COMPARED TO
THE GFS...BUT BOTH MODELS SPIT BITS OF SHORTWAVE ENERGY OUT OF THE
TROUGH AND TOWARD THE REGION EARLY NEXT WEEK. AT THE SFC...AN AREA
OF HIGH PRESSURE LOOKS TO BE OVER THE EASTERN GREAT LAKES BY
MON...PLACING THE UPPER MISSISSIPPI RIVER VALLEY IN THE WARMER/MORE
MOIST RETURN FLOW. SO...ANY VARIOUS SHORTWAVE TROUGHS THAT GET SPIT
OUT OF THE TROUGH WOULD HAVE SOME FUEL TO WORK WITH...ALTHOUGH
TIMING ON ANY OF THESE FEATURES IS DIFFICULT AT THE MOMENT. A BIT
FARTHER WEST...A NORTH-SOUTH RUNNING FRONT WILL SET UP ACROSS THE
PLAIN STATES...ASSOCIATED WITH THE MEAN 500 MB TROUGH. A LOT OF
INDECISION WITH THE MODELS WHERE/WHEN THIS FRONT WILL MOVE...LENDING
UNCERTAINTY TO THE FORECAST FOR MID WEEK. OVERALL...AFTER THE
WEEKEND...AND BY SUNDAY NIGHT...AN UNSETTLED WEATHER PATTERN LOOKS
TO RETURN TO THE REGION.
&&
.AVIATION...
GUSTY SOUTH WINDS CONTINUE ACROSS THE REGION IN TIGHT PRESSURE
GRADIENT AND DEEP STRONG WIND FIELD. CURRENTLY GUSTING OVER 30 MPH
OVER MUCH OF SOUTHEAST MN...AND GUSTS NEAR 40 ALREADY OVER WESTERN
IA. MECHANICAL TURBULENCE FROM THIS SHOULD MAKE FOR A BUMPY DAY IN
THE AIR.
OTHER CONCERN IS CONVECTION. CURRENTLY CONVECTION FROM EASTERN NEB
UP INTO MN. THIS ACTIVITY IS MOVING MAINLY NORTHEAST... AND IS
EXPECTED TO WEAKEN OR EVEN DISSIPATE BY THE TIME IT REACHES THE
FORECAST AREA. PRE FRONTAL TROUGH WITH DRYLINE CHARACTERISTICS
ANTICIPATED TO BE REACHING THE WESTERN FORECAST AREA AND THE
ROCHESTER AIRPORT AREA BY AFTERNOON. LATEST TAF HAS VCTS AT 21Z...
AND THAT TIME LOOKS GOOD AT THIS POINT. QUESTION WILL BE EXACTLY
WHERE THE CONVECTION DEVELOPS...WHICH IS WHY WE KEEP IT VICINITY.
IT COULD DEVELOP EAST OF THE SITE. THE KLSE TAF SITE IS MUCH MORE
LIKELY TO SEE CONVECTION THIS AFTERNOON...BUT TIMING IS AGAIN A
CONCERN. CURRENTLY HAVE 22Z FOR VCTS...AND THIS WILL TRY TO BE
PINNED DOWN BETTER IN LATER ISSUANCES.
CONVECTION SHOULD PUSH EAST OF THE AREA DURING THE EVENING...BUT
THEN SOME MVFR CEILINGS WILL BE POSSIBLE AS THE MAIN COLD FRONT
MOVES THROUGH OVERNIGHT.
MW
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.
MN...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
RIECKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 955 AM CDT THU JUN 7 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 955 AM CDT THU JUN 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE AREA MOVING THROUGH THE NORTHERN MIDWEST WILL CONTINUE TO GENERATE ACTIVE WEATHER TODAY. STRONG GRADIENT WINDS WILL CONTINUE THROUGH THE DAY WITH SOUTHERLY GUSTS REACHING 40 TO 45 MPH. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA. A BOUNDARY MOVING IN FROM THE WEST WILL START TO SPAWN THUNDERSTORMS ALREADY THIS MORNING FROM CENTRAL MINNESOTA INTO CENTRAL IOWA... THAT COULD INTENSIFY AND QUICKLY MOVE NORTHEAST INTO OUR AREA. AREAS IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA MAY NEED TO WATCH FOR POSSIBLE WARNINGS AND SPOTTER ACTIVIATION FROM LATE MORNING INTO THE EARLY AFTERNOON. STORMS ARE STILL EXPECTED TO DEVELOP ACROSS NORTHWEST WISCONSIN TOWARDS EARLY AFTERNOON. INITIAL DEVELOPMENT MAY PRODUCE TORNADOES AND LARGE HAIL BEFORE THE STORMS FORM INTO A LINE...SPREAD SOUTH AND CREATE A DAMAGING WIND SCENARIO THAT COULD IMPACT A LARGE AREA. EARLIER TIMING FOR THIS LINE STILL LOOKS REASONABLE...INITIAL DEVELOPMENT BETWEEN 1 AND 2 PM ALONG AND EAST OF A LINE FROM NEAR MENOMINEE WISCONSIN...TO ROCHESTER MINNESOTA...TO CHARLES CITY IOWA. BY AROUND 6 PM...THE STORMS SHOULD BE EVOLVING INTO THE LINE...WITH THE MAIN AREA OF CONCERN ALONG AND EAST OF LINE FROM MEDFORD AND NEILLSVILLE WISCONSIN...TO SPARTA AND VIROQUA...TO GUTTENBERG AND ELKADER IOWA. BY 9 OR 10 PM...THE ACTIVITY SHOULD ALL SHIFT EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS REMAIN IN THE FORECAST FOR THE FIRST HALF OF NEXT WEEK...BUT IT IS STILL TOO EARLY TO DISCERN IF ANY OF THESE WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION CAN BE EXPECTED TODAY. WE URGE SPOTTER GROUPS TO LISTEN FOR WATCH ISSUANCES AND AS STORMS APPROACH...ASSUME ACTIVATION IS NEEDED. THIS COULD BE A HIGH IMPACT DAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED AT THIS TIME. SHEA
The La Crosse radar (KARX), 165 km away, was scanning. The volume nearest the first event began at 17:01 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees were blown down.
Large trees were blown down.
Trees were blown down. One home was damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 29756, 32057, 29759, 29767, 32059, 29763, 32058, 29766.